Wyoming, 2015

High Wind in Wyoming, November 1, 2015

November 1, 2015 · NWS CYS · 13 events in 4 counties and zones

Strong winds aloft and a tight surface pressure gradient produced high winds across portions of southeast Wyoming. Sustained west to southwest winds of 35 to 45 mph frequently gusted between 60 and 70 mph through the wind corridors between Cheyenne and Rawlins and Chugwater and Wheatland.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds aloft and a tight surface pressure gradient produced high winds across portions of southeast Wyoming. Sustained west to southwest winds of 35 to 45 mph frequently gusted between 60 and 70 mph through the wind corridors between Cheyenne and Rawlins and Chugwater and Wheatland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Oct 31, 9:37 PM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Oct 31, 9:37 PM MST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1037 PM MDT SAT OCT 31 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 300 PM MDT SAT OCT 31 2015

WINDY CONDITIONS PREVAIL TODAY ACROSS SOUTHEAST WYOMING AS THE
PRESSURE GRADIENT STRENGTHENS IN RESPONSE TO A SHORTWAVE MOVING
ACROSS THE NORTHERN ROCKIES. HIGHEST GUSTS RANGE 45 TO 55 MPH IN THE
WIND PRONE AREAS ALONG AND WEST OF INTERSTATE 25. THIS INCLUDES THE
I-25 CORRIDOR BETWEEN WHITAKER AND WHEATLAND...AND THE I-80 CORRIDOR
IN THE ARLINGTON AREA AND FROM LARAMIE TO CHEYENNE. EXPECT TO SEE
WINDS LULL FOR A FEW HOURS THIS EVENING AS THE SUN SETS AND LLVL
INVERSION DEVELOPS...BUT SHOULD RAMP BACK UP LATER THIS EVENING AND
OVERNIGHT.

700 MB WINDS WILL INCREASE TO BETWEEN 45 AND 55 KTS TONIGHT AS THE
LLVL GRADIENT CONTINUES TO STRENGTHEN AND AS WAA INCREASES WITH
UPPER LEVEL FLOW BACKING TO THE WEST. COMBINE THESE STRONGER WINDS
ALOFT...A STRENGTHENING INVERSION JUST ABOVE MOUNTAIN TOP WITHIN
WAA...AND ACTIVE MOUNTAIN WAVE IN PLACE...SHOULD SEE SOME OF THESE
STRONGER WINDS FORCED TO THE SURFACE. STILL EXPECT A LACK OF SFC
PRESSURE FALLS ACROSS THE PLAINS OVERNIGHT WHICH SUGGESTS THIS SETUP
IS NOT IDEAL FOR A WIDESPREAD OR OVERLY STRONG HIGH WIND EVENT...BUT
CAN'T RULE OUT GAP/OROGRAPHICALLY FORCED HIGH WINDS IN THE FAVORED
WINDY AREAS. SO ISSUED A HIGH WIND WARNING 10 PM TONIGHT THRU NOON
TOMORROW IN THE WIND PRONE AREAS MENTIONED PREVIOUS FOR SUSTAINED
WINDS 35 TO 45 MPH GUSTING AROUND 60 MPH. WITH INITIAL MIXING AFTER
SUNRISE SUNDAY...LIKELY TO SEE WIND GUSTS OF 50 TO 55 MPH THROUGH
THE LATER MORNING AS WELL FURTHER EAST ACROSS THE WYOMING
PLAINS...INCLUDING DOUGLAS AND CHEYENNE.

THE GRADIENT WILL BEGIN TO RELAX SUNDAY AFTERNOON AND EVENING AS A
COLD FRONT APPROACHES FROM THE NORTH. THE FRONT WILL STALL JUST
NORTH OF OUR AREA UNTIL MONDAY MORNING...SO TEMPS WILL REMAIN MILD
SUNDAY. LOOKING AT TEMPS PEAKING IN THE 60S/70S ACROSS THE
PLAINS...WITH 50S/60S OUT WEST. THE FRONT WILL BACK IN WESTWARD ON
MONDAY...WITH MAX TEMPS TEMPS EXPECTED TO BE 5 TO 10 DEGREES LESS.
FLOW ALOFT WILL BACK TO THE SOUTHWEST AS A STRONG VORT MAX DIGS INTO
CA/NV. LOOKS LIKE THE BEST MOISTURE WILL REMAIN WEST OF OUR
AREA...SO KEPT A DRY FORECAST OUTSIDE OF A FEW OROGRAPHIC RAIN/SNOW
SHOWERS SUNDAY NIGHT THROUGH MONDAY NIGHT. BREEZY SOUTHWEST WINDS
WILL CONTINUE ALONG AND WEST OF THE LARAMIE RANGE AS WELL.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 330 PM MDT SAT OCT 31 2015

THE ONGOING SAGA OF THE WESTERN CONUS TROUGH CONTINUES TODAY WITH
SOME MODEL DIFFERENCES WITH THE TIMING...POSITION AND STRENGTH OF
INDIVIDUAL SHORTWAVES EJECTING FROM THE BASE OF THE TROUGH. TUESDAY
WILL BE THE LAST OF A STRING OF MILD DAYS WITH HIGHS IN THE 50S AND
60S. BEST CHANCES FOR MEASURABLE PRECIPITATION WILL MAINLY OCCUR
WEST OF THE LARAMIE RANGE WHERE IT WILL BE WINDY AS WELL. COLD
FRONT MOVES ACROSS THE CWA TUESDAY NIGHT WITH NORTH TO NORTHWEST
WINDS AND MUCH COOLER TEMPERATURES WITH HIGHS IN THE 40S AND 50S.
PRECIPITATION WITH THE INITIAL SHORTWAVE WILL MAKE LITTLE EASTWARD
PROGRESS UNTIL WEDNESDAY AFTERNOON AND NIGHT AS THE SECOND STRONGER
SHORTWAVE MOVES ACROSS THE SOUTH CENTRAL ROCKIES. PERIODS OF RAIN
AND SNOW WILL BECOME MORE WIDESPREAD AT THAT TIME...WITH THE
POTENTIAL FOR MODEST SNOW ACCUMULATIONS ABOVE 7000 FEET. STILL
SEVERAL DAYS OUT TO PINPOINT EXACT AMOUNTS...BUT DEFINITELY BEARS
CLOSE WATCHING. RAIN AND SNOW WILL GRADUALLY DIMINISH FROM
NORTHWEST TO SOUTHEAST THURSDAY AFTERNOON AND EVENING AS THE MAIN
LOW PRESSURE SYSTEM MOVES NORTHEAST ACROSS THE SOUTH CENTRAL
PLAINS. MAINLY DRY WITH BELOW NORMAL TEMPERATURES FRIDAY SLOWLY
MODERATING TO NEAR NORMAL SATURDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1035 PM MDT SAT OCT 31 2015

VFR PREVAILS.

WYOMING TAFS...VFR PREVAILS WITH PERIODS OF SCATTERED TO BROKEN
CLOUDS AT OR ABOVE 8000 FEET AGL.

NEBRASKA TAFS...VFR. SCATTERED TO BROKEN CLOUDS AT OR ABOVE 15000
FEET AGL.

&&

.FIRE WEATHER...
ISSUED AT 300 PM MDT SAT OCT 31 2015

DRY...MILD AND WINDY CONDITIONS WILL PREVAIL THROUGH THE REMAINDER
OF THE WEEKEND...BUT MINIMUM HUMIDITIES WILL REMAIN 20 PERCENT OR
HIGHER. THE STRONGEST WINDS SHOULD OCCUR LATER TONIGHT INTO SUNDAY
WITH SOME GUSTS AROUND 60 MPH LIKELY IN THE WIND PRONE AREAS ALONG
AND WEST OF THE LARAMIE RANGE. IT WILL BE DRY INTO EARLY NEXT WEEK
OUTSIDE OF A FEW RAIN OR SNOW SHOWERS OVER THE HIGHER MOUNTAINS. A
RETURN TO COLD AND CLOUDY WEATHER IS EXPECTED BY MIDDLE TO LATE NEXT
WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL NOON MST SUNDAY FOR WYZ106-110-116-117.

NE...NONE.
&&

SHORT TERM...RJM
LONG TERM...MAJ
AVIATION...RUBIN
FIRE WEATHER...RJM
Hazardous weather outlook, Oct 31, 1:18 PM MST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
218 PM MDT SAT OCT 31 2015

WYZ101>119-012030-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
218 PM MDT SAT OCT 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY WINDY CONDITIONS WILL OCCUR TONIGHT ACROSS THE WIND PRONE
AREAS OF SOUTHEAST WYOMING. A HIGH WIND WARNING IS NOW IN EFFECT
FOR LOCATIONS ALONG I-25 BETWEEN WHITAKER AND WHEATLAND...AND THE
I-80 CORRIDOR IN THE ARLINGTON AREA AND FROM LARAMIE TO CHEYENNE.
SOUTHWEST WINDS ARE EXPECTED TO GUST AROUND 60 MPH IN THESE AREAS
THROUGH SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOUTHWEST WINDS GUSTING 50 TO 60 MPH WILL CONTINUE THROUGH NOON ON
SUNDAY FOR THE WIND PRONE AREAS ALONG AND WEST OF THE LARAMIE
RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-019>021-054-055-095-096-012030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
218 PM MDT SAT OCT 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Oct 31, 9:21 PM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1021 PM MDT SAT OCT 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     NON-TSTM WND GST 1 NNW ARLINGTON         41.60N 106.21W
10/31/2015  M61.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            ARLINGTON WEST WYDOT SITE. SUSTAINED 38 TO 43 MPH.

0926 PM     NON-TSTM WND GST 11 SE ARLINGTON         41.50N 106.05W
10/31/2015  M62.00 MPH       ALBANY             WY   DEPT OF HIGHWAYS

            STROUSS HILL WYDOT SITE. SUSTAINED WINDS 33 TO 35 MPH.

0950 PM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.09W
10/31/2015  M62.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            COOPER COVE WYDOT SITE. SUSTAINED 42 TO 44 MPH.

&&

GCLAYCOM
Local storm report, Oct 31, 10:32 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1132 PM MDT SAT OCT 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
10/31/2015  M60 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED WINDS BETWEEN 40 TO 47 MPH

&&

TTRUDEL
Local storm report, Oct 31, 10:47 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
1147 PM MDT SAT OCT 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.09W
10/31/2015  M63.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            COOPER COVE WYDOT SITE. SUSTAINED AT 44 MPH OVER PAST
            HOUR.

1126 PM     NON-TSTM WND GST 1 NNW ARLINGTON         41.60N 106.21W
10/31/2015  M60.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            ARLINGTON WEST WYDOT SITE. SUSTAINED WINDS 44 MPH OVER
            PAST HOUR.

1131 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
10/31/2015  M60.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED WINDS BETWEEN 40 TO 47 MPH

1131 PM     NON-TSTM WND GST 11 SE ARLINGTON         41.50N 106.05W
10/31/2015  M60.00 MPH       ALBANY             WY   DEPT OF HIGHWAYS

            STROUSS HILL WYDOT SITE. SUSTAINED WINDS 32 TO 35 MPH
            OVER PAST HOUR.

&&

GCLAYCOM
Local storm report, Oct 31, 11:35 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1235 AM MDT SUN NOV 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 PM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.08W
10/31/2015  M67 MPH          CARBON             WY   DEPT OF HIGHWAYS

            COOPER COVE WYDOT SITE. SUSTAINED AT 47 MPH OVER THE PAST
            15 MINUTES

1131 PM     NON-TSTM WND GST BORDEAUX                41.95N 104.95W
10/31/2015  M59 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            BORDEAUX WYDOT SITE. SUSTAINED WINDS 35 TO 40 MPH OVER
            THE PAST HOUR.

1222 AM     NON-TSTM WND GST VEDAUWOO                41.15N 105.40W
11/01/2015  M58 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            VEDAUWOO WYDOT SITE. SUSTAINED WINDS CURRENTLY AT 43 MPH.

&&

TTRUDEL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 high wind. Local standard time, as filed.

High Wind, South Laramie Range

When
November 1, 12:00 AM MST to 5:00 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 01/0045 MST.

High Wind, South Laramie Range

When
November 1, 12:15 AM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Dale Creek measured a peak wind gust of 58 mph.

High Wind, Central Laramie Range and Southwest Platte County

When
November 1, 12:30 AM MST to 5:45 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 01/0110 MST.

High Wind, North Snowy Range Foothills

When
November 1, 1:15 AM MST to 6:40 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
November 1, 2:00 AM MST to 6:05 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 01/0230 MST.

High Wind, South Laramie Range Foothills

When
November 1, 2:40 AM MST to 4:00 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Bear Creek measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 01/0315 MST.

High Wind, North Snowy Range Foothills

When
November 1, 2:45 AM MST to 6:05 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 01/0315 MST.

High Wind, South Laramie Range

When
November 1, 6:15 AM MST to 7:15 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Summit East measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
November 1, 9:35 AM MST to 1:45 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 01/1150 MST.

High Wind, North Snowy Range Foothills

When
November 1, 10:00 AM MST to 1:25 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 01/1225 MST.

High Wind, North Snowy Range Foothills

When
November 1, 11:20 AM MST to 12:35 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile marker 249 measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
November 1, 11:20 AM MST to 1:25 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill measured wind gusts of 58 mph or higher, with a peak gust of 65 mph at 01//1146 MST.

High Wind, North Snowy Range Foothills

When
November 1, 11:40 AM MST to 11:45 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured peak wind gusts of 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600835, 600833, 600824, 600832, 600828, 600836, 600825, 600834, 600827, 600829, 600830, 600831, 600826.